Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 28, 2020, 5:30 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2020, 5:30 PM EDT (21:30 UTC)
- Expired
- Jun 28, 2020, 6:01 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnston County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 2 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:55 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 28, 3:55 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 355 PM EDT Sun Jun 28 2020 .SYNOPSIS... Multiple mid and upper level disturbances will move east and southeast across the Carolinas through tonight. Surface high pressure over Florida this weekend will weaken as a cold front moves south into North Carolina on Monday and Tuesday and then lingers across the area through mid-week. && .NEAR TERM /THROUGH TONIGHT/... As of 355 PM Sunday... ...Potential for some severe thunderstorms with damaging winds continues across central NC from Burlington/Raleigh/Goldsboro south and west... The air mass across central NC has become moderately unstable this afternoon with MLCAPE values ranging from 1000 to 1500 J/kg in an increasingly convectively active environment. The latest regional radar imagery indicates a portion of the convection across eastern TN/KY earlier this morning and perhaps the associated MCVs are now pushing east and initiating convection east of the Appalachians in the Foothills and western Piedmont. The evolution of the convection over the next several hours will be complicated as multiple mesoscale and synoptic features initiate and organize the convection resulting in a messy radar with multiple waves of multi-cell clusters and line segments. SPC maintains much of the area in a slight risk with a destabilizing airmass with MLCAPE up to 2000 J/kg, some enhanced flow at 700 to 500 mb of 35+ kts and organizing convective clusters. The greatest severe weather threat across our area is likely to result from organizing convection in the Foothills that will spread southeast from the Yadkin valley late this afternoon across the western and southern Piedmont into the Sandhills and southern Coastal Plain by mid evening. Several convection allowing models have been persistent in explicitly indicating a convective cluster/line segment with wind gusts in excess of 40 to 50 kts in a swath from near Lexington/Albemarle east/southeast to Sanford/Rockingham and then on to Fayetteville/Clinton by 8 to 11pm. Lingering shower and thunderstorm activity is apt to persist/redevelop overnight across the south, near the SC border as a resultant boundary and an approaching short wave trough support convection despite the typical diurnal minimum in convection. Lows tonight will range around 70. -Blaes && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 315 PM Sunday... A shortwave trough will be dropping southeast and exiting central NC on Monday morning. In its wake be larger scale subsidence and a gradual decrease in precipitable water from north to south with a more northerly low to mid level flow. Convection tonight will result in a composite outflow boundary/effective front across southern NC which will likely contribute to a region of enhance cloudiness during the morning with more scattered diurnal cumulus clouds across the area during the afternoon. The south tier in proximity to the resultant boundary and greater instability will be favored for scattered shower/thunderstorm activity. Overall coverage across central NC should be much less than previous days. Convection allowing models support this pattern with limited activity that is scattered about across the south and across the northern Piedmont late Monday afternoon as a disturbance moves south from VA. Highs will once again range in the upper 80s to lower 90s with lows around 70. -Blaes && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 335 PM Sunday... The extended forecast continues to show little change from day to day. An upper low sitting over New England Tuesday and Wednesday will open into a trough Thursday and move offshore. A weak surface boundary will be near the area for much of the week, but this should have little impact on diurnally driven showers and thunderstorms. Wednesday and Thursday still appear to be the days with the greatest coverage, but unlike neighboring offices to the south and west, do not have the confidence to go with likely pops this many days out. After a slight lull in coverage Friday and Saturday, coverage of precipitation may begin to increase with the development of another upper low across Alabama and Mississippi over the weekend. Temperatures should be near normal for much of the period, dropping a few degrees by Sunday. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 255 PM Sunday... VFR conditions are widespread across central NC early this afternoon with a few localized restrictions in residual haze and dust from the Saharan Air Layer and a few showers across the southern Piedmont and southern Coastal Plain. Expect shower and thunderstorm activity to increase across the western/northern Piedmont and Foothills during the 19 to 22Z period and then spread initially across the Triad and western Piedmont terminals before 00Z and across the Piedmont, Coastal Plain and Sandhills between 22Z and 03Z with the strongest convection from near and south of KINT/KGSO to KFAY this afternoon and evening. Areas of strong wind gusts in excess of 30kts and sub- VFR conditions are expected as these storms move east and spread southeast at 25kts. Widespread convection should diminish after 03Z but additional or lingering areas of showers and possibly a storm are possible overnight, especially across the south, Some areas of sub-VFR clouds are possible overnight, especially toward daybreak and near the SC border. Outlook: The weather pattern this work week will support a chance of mainly afternoon and evening showers and thunderstorms. The greatest coverage and chance of showers/storms is expected for Wednesday and Thursday. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Green AVIATION...Blaes
Hazardous weather outlook, Jun 28, 4:14 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 414 PM EDT Sun Jun 28 2020 NCZ038>040-073>077-083>086-088-089-292015- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 414 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A cluster or two of strong thunderstorms with locally damaging wind gusts will develop and spread east and southeast across the area through around 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>025-041>043-078-292015- Forsyth-Guilford-Alamance-Orange-Durham-Wake-Johnston-Wilson-Wayne- 414 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered thunderstorms, in a cluster or two, will be capable of producing strong to locally damaging wind gusts through around 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ007>011-026>028-292015- Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe- 414 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Isolated to widely scattered thunderstorms through mid evening will be capable of producing strong to locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 28, 3:45 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
345 PM EDT Sun Jun 28 2020
NCZ022-023-282030-
Guilford NC-Alamance NC-
345 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALAMANCE AND
NORTHEASTERN GUILFORD COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 9 miles northeast of Greensboro, moving southeast at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Greensboro, Burlington, McLeansville, Elon, Summerfield, Gibsonville,
Alamance, Lake Guilford Mackintosh Marina, Lake Jeanette Marina and
Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3624 7957 3624 7953 3625 7953 3618 7941
3592 7955 3610 7996 3625 7984
TIME...MOT...LOC 1944Z 301DEG 13KT 3620 7976
JDSpecial weather statement, Jun 28, 4:33 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
433 PM EDT Sun Jun 28 2020
NCZ023>025-040-282115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
433 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALAMANCE...SOUTHERN
ORANGE...NORTHEASTERN CHATHAM AND SOUTHERN DURHAM COUNTIES UNTIL 515
PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving southeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm. Burlington
Alamance Airport recently reported a wind gust of 38 mph.
Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Carrboro, Mebane, Haw River,
Swepsonville, Crosswinds Boating Center and Efland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3597 7871 3592 7876 3593 7880 3592 7881
3587 7883 3587 7891 3583 7891 3570 7896
3599 7950 3611 7941
TIME...MOT...LOC 2032Z 299DEG 32KT 3601 7931
JDSpecial weather statement, Jun 28, 5:19 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
519 PM EDT Sun Jun 28 2020
NCZ041-282200-
Wake NC-
519 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAKE COUNTY UNTIL 600
PM EDT...
At 519 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cary, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs,
Morrisville, Knightdale, Lake Wheeler and New Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3576 7835 3571 7847 3557 7865 3566 7898
3586 7891
TIME...MOT...LOC 2119Z 285DEG 20KT 3575 7889
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:45 PM EDT | Special Weather Statement | RAH | Guilford | 45 min |
| Jun 28, 4:33 PM EDT | Special Weather Statement | RAH | Alamance | 42 min |
| Jun 28, 5:19 PM EDT | Special Weather Statement | RAH | Wake | 41 min |
| Jun 28, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 45 min |
| Jun 28, 6:23 PM EDT | Special Weather Statement | RAH | Montgomery | 37 min |
| Jun 28, 6:33 PM EDT | Special Weather Statement | RAH | Wayne | 42 min |
| Jun 28, 7:25 PM EDT | Special Weather Statement | RAH | Moore | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.